Is it normal to feel sick on MTX and Hydroxychloroquine and Diclofenac Sodium?

I was diagonsed with RA in April this year and on MTX and Hydroxychloroquine aswell as Diclofenac Sodium. I have been feeling really sick and sometimes throwing up. I did see a doctor who thought that I might have a virus but it comes and goes. Has anyone else felt like this? Is this normal?

10 Replies

oldestnewest
  • Hi, I had been on MTX & Diclofenac since the end of last year and about two months ago i had to come off the declofenic..

    Four weeks ago i started the Hydroxychloroquine to take with the mtx , First week i felt a bit sick but not too bad as it only lasted a day. Unfortunatley the last three weeks have been worse now i feel really sick four days out of seven. My GP thinks it could be mtx, and has advised me to speak to the RA nurse. Sorry cant help further but it may help to know your not alone. Give your GP/RA nuse a call and fingers crossed we will feel better soon. :-)

  • Hi yes I had this and have had to drop from 17.5 mg MTX to 15mg - which has completely alleviated the nausea and sickness now. I think it's the combination of the two drugs because I was fine when I was just on MTX alone even at the higher dose - and not too bad when the Hydroxy was first introduced but when my MTX dose went up that's when it all kicked off. If the RA worsens and I have to go back up on the MTX I will be switched to taking it by injection which helps with the nausea for many people. Worth enquiring about switching to injectable MTX in your shoes I would say? Tilda

  • Hi I have been lucky and not been too bad on MTX and Hydroxy..it was the sulphasalazine that made me ill. I did take solpradol for a sore side last week and felt so sick I had to go to bed. Blood tests showed I had an infection of some sort and blamed that too. Hope things improve for you x

  • Hi I am on mtx and Hydroxy... but Doctor says I can't take dicolfenac as it will make me sick.

    Surprised to see some on here with that combination.

    Hope Doc works something out for u soon.

  • Hi Gemz,

    I was on sulphasalazine and hydrooxychloroquine. My doc. has asked me to stop the sulpha and try only the hydro ( under the brand name Plaquenil ) This seems to suit me , and I have just two a day, morning and evening. You seem to be taking a lot of medication. I hope you feel better soon.

  • Hi Gemz,

    I take leflumide and mtx and I have the dreaded nausea for two days after taking. I have tried injections but they made me much worse.

    K

  • Hello Gemz

    I am sorry you are feeling sick - I know from experience how horrible that can be. I was on the same combination of meds as you for quite some time and had always put the nausea down to the mtx. But given that your nausea comes and goes, I wonder if it is perhaps down to the combination of meds - or maybe due to something else altogether. One thing which occurred to me is to ask whether you are also prescribed folic acid - which is thought to help to mitigate the mtx side effects. When I spoke to the rheumatology nurse about feeling very sick, she upped the folic acid dose from one per week, to every day bar mtx day (although unfortunately for me that didn't make any difference). The other thought I had was whether it is actually stomach irritation from the Diclo which is making you feel sick. If you are taking Diclo regularly, your docs will hopefuly also have prescribed a stomach protecting drug such as Lanzoprazole or Omeprazole. In my experience that doesn't always happen unless you ask for it. Although I haven't taken mtx for many years now, I have been feeling appallingly sick all the time for months (along with stomach problems) and the GP diagnosed an inflamed colon and suggested I stop the Diclofenac. This helped some but I now believe I have a stomach ulcer (yet to be confirmed) caused by many, many years of meds without the benefit of a stomach protecting drug for many of those years. For me, the nausea starts the minute I wake up and continues for at least 3-4 hours and sometimes all day. So I decided to see if taking my stomach protector drug before bed, rather than in the morning, made a difference - and it has helped hugely.

    Sorry, I'm rambling now, but what I think I'm trying to say is that the meds we take can be quite irritating for the stomach and I am always surprised how many of them show nausea and stomach irritation as possible side effects. I agree with the others that it would be worth speaking to your rheumatology nurse for some advice. Really hope things improve for you soon.

    Tillyx

  • Hi, I am on Sulfasalazine, Hydroxychloroquine Diclofenac occasionally, and soon to go back on MTX again, at a very low injectable dose.

    If you are on MTX for any length of time it can start to build up in your system. My pharmacist told me to try and remember to drink lots of water every day as it keeps everything from building up and clears your system.

    If your sickness has the same pattern as MTX (weekly after taking the tablets) that might be the problem. As others have said Folic acid helps and injections cause less nausea.

    Diclofenac needs a PPI like Lansaprozole. I have been told to only take it when paracetomol haven't helped. So I tend to try to manage without it.

    Hydroxychloroquine has never upset my stomach, it just stops me sleeping!

    We are all different, so you do need to talk things through with a rheumatologist really.

  • I used to feel sick the whole day after taking my MTX. My RA doctor put me on Leucovorin cal 5mg. I take this 12 hours after my MTX and my stomach has been ok. Maybe you can ask your doctor about it. Hope you feel better. Tricia

  • Hi Gemz87

    It sounds as if you've had a lot of good suggestions from everyone. Adjusting folic acid dose, an anti-nausea tablet or injections may help if it is the methotrexate causing your sickness so it would be worth speaking to your GP or rheumatology nurse to see what they can suggest.

    I hope you manage to get something sorted out soon.

    Kind regards

    Sarah Kate

    NRAS

You may also like...